Adverse Drug Reactions of Antiepileptic Drugs
- Anne SabersAffiliated withDepartment of Clinical Neurophysiology and Epilepsies, St. Thomas' HospitalThe Epilepsy Clinic, The Neuroscience Center, Rigshospitalet, Copenhagen University Hospital
The ultimate goal of antiepileptic drug (AED) treatment is to achieve complete seizure control without adverse effects (AEs). However, AEs may occur at therapeutic doses and are often an impediment to achieve optimal and full effects of the drugs.
Fortunately, most AEs are predictable, dose-dependent, and resolve with dose reduction of the AED, but idiosyncratic, unpredictable, and irreversible AEs may also appear. The occurrence of AEs correlates significantly with reduced quality of life (Perucca et al. 2009).
More than 90% of patients treated with AEDs describe at least one AE when they are questioned directly (Baker et al. 1997; Perucca et al. 2009). However, AEs may go unreported or neglected, and patients may be unaware of AEs especially if they have been taking the drug(s) for many years. On the contrary, AEs may be overreported in controlled clinical trials with new AEDs, due to the use of the routine checklists for tolerability of the drugs.
Most AEDs are ...
- Adverse Drug Reactions of Antiepileptic Drugs
- Reference Work Title
- Atlas of Epilepsies
- pp 1473-1478
- Print ISBN
- Online ISBN
- Springer London
- Copyright Holder
- Springer-Verlag London Limited
- Additional Links
- Industry Sectors
- eBook Packages
- C. P. Panayiotopoulos PhD, FRCP (1) (2)
- Editor Affiliations
- 1. Department of Clinical Neurophysiology and Epilepsies, St. Thomas' Hospital
- 2. Department of Neurosciences, John Radcliffe Hospital
- Anne Sabers (1)
- Author Affiliations
- 1. The Epilepsy Clinic, The Neuroscience Center, Rigshospitalet, Copenhagen University Hospital, Blegdamsvej 9, DK-2100, Østerbro, Denmark
To view the rest of this content please follow the download PDF link above.